fb pixel

Log In


Reset Password

Authorities say heroin overdoses decline; one fatality

A string of drug overdoses, including one fatality, has kept emergency crews struggling to deal with an unusually strong batch of heroin, though the number of overdoses is tapering off, authorities said Sunday.

Battalion Chief Tom McGowan of Medford Fire-Rescue has personally gone to three of 13 calls for heroin overdoses from Thursday through Saturday in Medford, he said.

“Two of them were needles, the third was likely a needle,” McGowan said. “The one fatality had a needle in his back arm.”

Medford narcotics officers think the heroin being sold could be adulterated with the potent opioid fentanyl.

Jackson County Public Health issued a Red Alert on Saturday after emergency responders saw a sharp spike in overdoses and administered the opiate antidote naloxene, known by the brand name Narcan. Health officials say at least 19 overdoses were reported countywide from Thursday through Saturday.

“There is some very potent stuff out there,” McGowan said. “They’re walking that slippery slope between life and death.”

McGowan said the two other overdoses that he responded to would have been far worse if Narcan hadn’t been administered.

He said there were four overdoses on Thursday, seven on Friday and two on Saturday. None had been reported by Sunday afternoon.

If someone is having an overdose, call 911 and seek medical attention.

McGowan said emergency crews warn many of those who have overdosed to seek further medical treatment because the effects of naloxone wear off.

Under Oregon’s Good Samaritan Law, individuals who call emergency responders for help with an overdose won’t face drug charges and parole violations.

McGowan said the heroin is a gooey, black substance that resembles tar.

“It’s very dangerous,” he said. “Whatever the makeup of this heroin in town right now, it is very different This is even stronger than what was in the valley before.”

Health authorities recommend people refrain from using heroin if possible but also encourage people to have naloxone on hand.

Reach reporter Damian Mann at 541-776-4476 or dmann@rosebudmedia.com. Follow him on www.twitter.com/reporterdm.

Misc emergency.jpg